Vol. 13, No. 4, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13
Issue 5, 721–900
Issue 4, 541–719
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
 
Other MSP Journals
Combinatorial random knots

Andrew Ducharme and Emily Peters

Vol. 13 (2020), No. 4, 633–654
Abstract

We explore free knot diagrams, which are projections of knots into the plane which don’t record over/under data at crossings. We consider the combinatorial question of which free knot diagrams give which knots and with what probability. Every free knot diagram is proven to produce trefoil knots, and certain simple families of free knots are completely worked out. We make some conjectures (supported by computer-generated data) about bounds on the probability of a knot arising from a fixed free diagram being the unknot, trefoil, or figure-eight knot.

Keywords
knot theory, free knot diagrams, random knots, combinatorics
Mathematical Subject Classification 2010
Primary: 57M25
Secondary: 57M27
Milestones
Received: 24 February 2020
Revised: 30 June 2020
Accepted: 7 July 2020
Published: 20 November 2020

Communicated by Kenneth S. Berenhaut
Authors
Andrew Ducharme
Department of Mathematics and Statistics
Loyola University Chicago
Chicago, IL
United States
Emily Peters
Department of Mathematics and Statistics
Loyola University Chicago
Chicago, IL
United States